Nebraska, 2014

Hail in Nebraska, August 9, 2014

August 9, 2014 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed across the Eastern Nebraska Sandhills on the morning of August 9th. Some were severe with hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed across the Eastern Nebraska Sandhills on the morning of August 9th. Some were severe with hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 5:24 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 5:24 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 AM CDT SAT AUG 9 2014

.SYNOPSIS...
ISSUED AT 331 AM CDT SAT AUG 9 2014

HAND ANALYSIS OF THE 07Z REGIONAL MSL DATA INDICATED A NUMBER OF
SMALL SCALE FEATURES... A LOW...A HIGH AND SQUALL LINE ASSOCIATED
WITH THE MESO-SCALE CONVECTIVE COMPLEX OVER EASTERN NEBRASKA. ON
THE MORE REGIONAL SCALE...A TROUGH STRETCHED THROUGH LOWS IN
EASTERN MONTANA...EASTERN WYOMING AND SOUTHEAST COLORADO.
PRECIPITABLE WATER DERIVED FROM THE LOW ORBITING MICRO-WAVE IMAGER
(AMSU) CONTINUED TO SHOW A PLUME OF 40MM OVER THE EASTERN HALF OF
NEBRASKA DROPPING OFF SHARPLY TO 19MM IN THE WESTERN NEBRASKA
SANDHILLS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CDT SAT AUG 9 2014

AS THE LOW LEVEL FLOW BECOMES MORE SOUTH TO
SOUTHEAST...PRECIPITABLE WATER WILL INCREASE AGAIN OVER CENTRAL
AND WESTERN NEBRASKA.

AS AN INVERTED TROUGH MOVES ACROSS WESTERN NEBRASKA THIS AFTERNOON
AND EVENING...THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP OVER
CENTRAL AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING.
THE 0-6KM SHEAR IS EXPECTED TO BE 25-35KT WITH SURFACE-BASED
CONVECTIVE POTENTIAL ENERGY OF 2000-3000J/KG... SO SEVERE
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN THIS AFTERNOON AND EVENING.
THE PRECIPITABLE WATER IS LIKELY TO BE 1.25-1.50 INCHES (30-40MM)
AND STORM MOTION IS EXPECTED TO BE 10-15KT...SO HEAVY RAIN IS
LIKELY. THAT COULD BE A PROBLEM FOR THE PARTS OF CENTRAL AND NORTH
CENTRAL NEBRASKA WHERE RADAR DERIVED STORM TOTALS INDICATE THAT
HEAVY RAIN OCCURRED OVERNIGHT. THE PRIMARY AREA OF RISK WOULD BE
EASTERN CUSTER COUNTY...BLAINE COUNTY...NORTH CENTRAL TO SOUTHEAST
CHERRY COUNTY AND EXTREME SOUTHWEST BROWN COUNTY. EXCEPT FOR EASTERN
CUSTER COUNTY...MOST OF THAT AREA IS IN THE SANDHILLS AND SO THE
RISK OF EXCESSIVE RUNOFF IS LOW. ALSO...UNCERTAINTY IS HIGH
REGARDING THE LOCATION OF THE MAXIMUM RAINFALL. AS A RESULT...WE
WILL NOT ISSUE ANY FLOOD WATCHES AT THIS TIME.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 331 AM CDT SAT AUG 9 2014

SUNDAY STARTS OFF WITH AN EXITING UPPER LEVEL DISTURBANCE MOVING
EASTERLY THROUGH THE REGION. THE UPPER PATTERN THEN BECOMES RATHER
AMPLIFIED FOR THE START OF THE WEEK ACROSS THE CONUS WITH AN UPPER
TROUGH OVER THE GREAT LAKES REGION AND AN UPPER RIDGE OVER THE
INTERMOUNTAIN WEST. THE UPPER TROUGH IS RATHER PROGRESSIVE...AND
WILL SUPPORT RELATIVELY COOL HIGH PRESSURE ACROSS THE
NORTHERN/CENTRAL PLAINS FOR MONDAY AND TUESDAY. STILL...HIGHS WILL
RANGE FROM THE UPPER 70S NORTHEAST TO THE UPPER 80S SOUTHWEST
UNDER HIGH PRESSURE. THE UPPER RIDGE AXIS WILL MOVE INTO THE AREA
FROM THE WEST ON WEDNESDAY...AND WILL BE QUICKLY FOLLOWED BY AN
UPPER LEVEL DISTURBANCE. THUNDERSTORM CHANCES INCREASE BY MID
WEEK...WITH THE ECMWF AND GFS IN FAIR AGREEMENT WITH THE OVERALL
PATTERN AT THIS TIME. MODELS THEN HAVE AN UPPER LOW APPROACHING
THE REGION FROM THE WEST TOWARD THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 623 AM CDT SAT AUG 9 2014

SINCE ONLY A FEW CLOUDS ARE OVER THE AREA...FOG AND STRATUS IN NORTH
CENTRAL NEBRASKA...INCLUDING VTN...SHOULD LIFT RAPIDLY AFTER 14Z.

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER PARTS OF
CENTRAL NEBRASKA THIS MORNING. STRONGER CHANCES FOR THUNDERSTORMS
WILL COME INTO PLAY THIS AFTERNOON...FIRST IN NORTHWEST NEBRASKA
SOUTH OF IEN...THEN MOVING SOUTHEASTWARD THROUGH CENTRAL AND
SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EVENING. WE HAVE
FAIRLY HIGH CONFIDENCE THAT THUNDERSTORMS WILL AFFECT MHN...TIF...
BBW...LBF...OGA AND IML IN THE PERIOD FROM 22Z TO 03Z. THE STORMS
THIS EVENING COULD PRODUCE HEAVY RAIN...HAIL AND WIND GUSTS
APPROACHING 50KT.

&&

.HYDROLOGY...
ISSUED AT 331 AM CDT SAT AUG 9 2014

HEAVY RAIN ALONG THE NORTH...MIDDLE AND SOUTH LOUP RIVERS MAY
CAUSE SOME RISES IN THE RIVER LEVELS. IN FACT...THE NORTH LOUP AT
TAYLOR HAS SHOWN A SLIGHT UPSURGE TO ABOUT 3.5 FEET SINCE 7 PM
CDT. HOWEVER...IT IS STILL WELL BELOW ITS FLOOD STAGE OF 6 FEET.
SINCE MOST OF THE CREEKS AND RIVERS ARE PROBABLY LOW FROM THE DRY
JULY...WE ARE NOT EXPECTING ANY WIDESPREAD FLOODING. OVER MOST OF
CENTRAL AND NORTH CENTRAL NEBRASKA...EXCESSIVE RAINFALL IS NOT
LIKELY WITH THE SHOWERS AND THUNDERSTORMS TONIGHT...SO THE THREAT
OF FLASH FLOODING IS LOW AS WELL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...KNUTSVIG
AVIATION...SPRINGER
HYDROLOGY...SPRINGER
Hazardous weather outlook, Aug 9, 3:15 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 AM CDT SAT AUG 9 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-100915-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
415 AM CDT SAT AUG 9 2014 /315 AM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN CENTRAL AND WESTERN NEBRASKA. THE RISK AREA IS ALONG
AND SOUTH OF NEBRASKA HIGHWAY 2. THUNDERSTORMS ARE MOST LIKELY TO
DEVELOP OVER THE NORTHWEST NEBRASKA SANDHILLS MID-AFTERNOON...
BECOMING ORGANIZED AND MOVING SOUTHEAST THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH EARLY AFTERNOON.

THERE IS A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING
WEDNESDAY THROUGH FRIDAY AS A WEAK STATIONARY FRONT CONTINUES ON
THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

In the hours before

Local storm report, Aug 9, 6:00 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       4 NNE BERWYN            41.40N 99.47W
08/09/2014  M1.73 INCH       CUSTER             NE   COCORAHS

&&

MARTIN
Local storm report, Aug 9, 8:06 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MASON CITY              41.22N 99.30W
08/09/2014  M1.88 INCH       CUSTER             NE   CO-OP OBSERVER

&&

MARTIN

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
August 9, 8:12 AM CST
Where
Garfield County, 1.03 mi E of Burwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.780, -99.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533696.